What are hearing problems?
Some cancers and cancer treatments may cause hearing problems. These problems can include:
- Hearing loss: Difficulty perceiving sound in one or both ears. There are three types of hearing loss namely sensory (problem in inner ear), conductive (problem in outer or middle ear) and mixed (problem in inner ear, outer ear/ middle ear).
- Tinnitus: Ringing or other abnormal sounds in the ears. There are two types of tinnitus namely subjective (only you hear the tinnitus sounds) and objective (doctor can also hear the sounds you hear inside your ears).
Hearing loss and tinnitus can happen alone or together. They might go away after some time, or they might be lifelong. Hearing problems can affect your quality of life.
How bad are my hearing problems?
Mild: You may experience nausea, vomiting, and light-hotheadedness. Occasionally you may hear sounds inside your ear.
Moderate: You may hear constant buzzing/ringing inside your ear or hear sounds as muffled. Other symptoms are vertigo and missing phone or the doorbell ringing.
Severe: It may affect your sleep and concentration or make you feel anxious and depressed. Seek medical help under your doctor’s supervision if you have tinnitus that beats in time with your pulse.
How to manage mild hearing problem?
- Protect your ears from loud noises
- Control your blood pressure and diabetes
- Ask your doctor about medications for nausea or dizziness if you have these problem
- Quickly treat ear infections or allergies
How to manage moderate and severe hearing problems?
Consult an ear, nose throat specialist (ENT or otolaryngologist) if you are experiencing:
- ear pain
- active drainage or bleeding from an ear
- sudden onset, severe, or rapidly progressive hearing loss
- acute, chronic, or recurrent episodes of dizziness.
What are the causes?
- Certain antibiotics (erythromycin, neomycin, gentamicin, streptomycin, and tobramycin).
- Chemotherapy medicines (cisplatin and carboplatin) can damage your inner ear. Tinnitus is often the first sign of this type of damage. Hearing problems from chemotherapy usually happen in both ears.
- High doses of radiation therapy to the head, ear, or brain can damage the inner ear. Radiation therapy can cause middle and outer ear problems.
- Surgery on the brain, ear, or auditory nerve can cause hearing problems.
- Nonsteroidal anti-inflammatory drugs (ibuprofen and naproxen).
Tell us how we can improve this post?